Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 6, NWS Pueblo, CO

March 7, 20235 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Mar 7, 2023, 4:05 AM MST for 5 counties in Colorado. It took effect at Mar 7, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2023, 4:05 AM MST (11:05 UTC)
In effect from
Mar 7, 2023, 11:00 AM MST
Expired
Mar 7, 2023, 6:00 PM MST
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3187 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS85 KPUB 071105
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
405 AM MST Tue Mar 7 2023


COZ224-080315-
/O.NEW.KPUB.FW.W.0006.230307T1800Z-230308T0100Z/
/O.NEW.KPUB.FW.A.0003.230308T1800Z-230309T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
405 AM MST Tue Mar 7 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM this morning to 6 PM MST this evening. A Fire
Weather Watch has also been issued. This Fire Weather Watch for
gusty winds and low relative humidity is in effect from Wednesday
morning through Wednesday afternoon.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
343 
WWUS85 KPUB 072152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MST Tue Mar 7 2023


COZ224-081400-
/O.UPG.KPUB.FW.A.0003.230308T1800Z-230309T0100Z/
/O.NEW.KPUB.FW.W.0007.230308T1800Z-230309T0100Z/
/O.CON.KPUB.FW.W.0006.000000T0000Z-230308T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
252 PM MST Tue Mar 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 6 PM MST Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 6, 10:34 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 6, 10:34 PM MST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1034 PM MST Mon Mar 6 2023

.UPDATE...
Issued at 606 PM MST Mon Mar 6 2023

While humidity remains very low, winds have begun to decrease,
and have allowed current Red Flag Warning to expire on schedule at
6 pm.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 257 PM MST Mon Mar 6 2023

Key messages:

1) Critical fire weather conditions southern I-25 corridor this
afternoon

2) Fog, stratus and localized freezing drizzle possible late tonight
through Tuesday morning portions of the southeast plains

Gusty southwest winds have spread across the mountains, valleys and
into portions of the southern I-25 corridor this afternoon resulting
in critical fire weather conditions where fuels have been declared
receptive by land management agencies.  This will continue into
early evening across southern areas before winds diminish this
evening and humidity values recover.

Cold air across the plains will make a reinforcing surge into the
southeast CO plains tonight with low levels gradually saturating
between 09-12z, especially along and north of highway 50.  This will
be the area prone to fog and patchy freezing drizzle development
with the greatest risk in the upslope favored areas of the Pikes
Peak region and eastern Fremont county. Latest runs look a little
delayed with saturation, with any very light QPF (Trace to 0.01 at
best) holding off until Tuesday AM.  With residual warmth in the
ground, don't think that there will be significant impacts with the
freezing drizzle, other than some minor accumulations on elevated
cold surfaces and possibly bridges and overpasses, though think this
will be localized.

The cold air should stay pushed up against the mountains on
Tuesday which should keep clouds and stratus lingering longest
across the Pikes Peak region. NBM still has its typical warm bias
and have leaned towards the high res models and guidance values
for highs with temperatures struggling to warm into the 40s for
most areas on the plains, and likely to stay in the 30s across El
Paso county. The mountains and valleys will see another breezy and
warm day with spotty critical fire weather conditions possible
across the San Luis Valley and lower elevations of the southeast
mountains. Fuels are not deemed critical for these areas, and
coverage looks spotty at best, so no fire weather highlights are
anticipated for tomorrow. -KT

.LONG TERM...(Tuesday night through Monday)
Issued at 257 PM MST Mon Mar 6 2023

Long Term -

Key Messages:

1) Freezing drizzle possible on our plains Tuesday night into
Wednesday morning.

2) Critical Fire Weather Conditions expected for Wednesday in the
San Luis Valley, and widespread across our plains for Thursday.

3) Snow returns to the Continental Divide by Friday with rain and
snow possible on our plains by Sunday.

Tuesday Night and Wednesday..

Ensembles and deterministic models bring a shallow, cold airmass
into east central Colorado Tuesday into Wednesday. Light
southeasterly flow and low level saturation could result in spotty
freezing drizzle on our plains, especially along the Arkansas River
Valley. The NAM and the Canadian are both showing light QPF during
this timeframe, suggesting that light ice accumulations will be
possible by Wednesday morning. This could lead to spotty slick
conditions, especially on bridges and overpasses. The NAMnest seems
to have the best handle on coverage of freezing drizzle potential so
have blended heavily towards it for this forecast package, thought
it is important to note that NAM3k skew ts show a significant timing
difference. For now, the best chance to see freezing drizzle seems
to be around midnight Tuesday night, but this potential could
stretch into Wednesday morning given that southeasterly flow looks
to continue through that timeframe. High res models are starting to
show daytime high temperatures of 5 to 10 degrees less than NBM for
highs on Wednesday, suggesting that the NBM is probably over mixing
us out of the cold air for Wednesday. Cloud cover looks to stick
around on the plains through much of the day, with highs topping out
in the 40s for most.

In the high country, expecting sunny skies and milder temperatures,
with highs into the 50s for the San Luis Valley. With dry and windy
conditions setting in over the Valley during the daytime hours,
critical meteorological fire weather conditions will be possible
Wednesday afternoon. Have held off on a watch for now due to recent
snowfall in the area.

Thursday..

A longwave trough axis passes to our north on Thursday morning,
increasing winds across our area and bringing in northwesterly flow
for Thursday. This will dry us out quickly, bringing about
widespread critical fire weather conditions for most of our lower
elevations for all of Thursday afternoon. The San Luis Valley could
see critical fire weather conditions as well, along with nearly all
of our plains locations. Daytime highs will likely climb back into
the upper 50s and low 60s for most of us, with increasing
northwesterly winds and clear skies.

Friday Onwards..

Longwave ridging moves overhead for Friday and Saturday, ushering in
moist southwesterly flow for the high country and dry downsloping
winds for our plains. Light to moderate snowfall is expected for the
Continental Divide region from Friday night into Sunday morning,
with generally light accumulations. The warmest day of the period
looks to be Saturday, as the ridge axis passes overhead and many of
us see daytime highs into the low 70s on the plains. Passing of
another potential system on Sunday could bring chances for cooler
temperatures and possible precipitation to our plains for both
Sunday and Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1034 PM MST Mon Mar 6 2023

KCOS: LIFR to MVFR conditions are expected over the next 24 hours
given significantly reduced visibilities from fog and flow clouds.
Overnight, fog and low clouds are expected to quickly develop over
the terminal. The lowest and densest fog and low clouds is
anticipated for the overnight hours. As the thickest fog and clouds
settle, freezing drizzle/fog is expected to develop overnight. There
is a low chance any precipitation will remain light flurries, but
confidence is low in all solid precipitation. Late in the morning,
visibilities are anticipated to increase as fog burns off and low
level clouds rise and modestly thin into the afternoon. With all
that said, fog and low level clouds will again quickly thicken and
lower tomorrow evening over the terminal.

KPUB: IFR to MVFR conditions are expected over the next 24 hours
given reduced visibilities from fog and low clouds. Overnight, fog
and low clouds are expected to quickly develop over the terminal.
The lowest and densest fog and low clouds is anticipated for the
overnight hours. There is a chance that freezing drizzle/fog may
develop overnight during the thicket fog and cloud cover, but
confidence in that scenario is low at this time, so no FZDZ/FZFG has
been mentioned at this time. Late in the morning, visibilities are
anticipated to increase as fog burns off and low level clouds rise
and modestly thin into the afternoon. With all that said, fog and
low level clouds will again quickly thicken and lower tomorrow
evening over the terminal.

KALS: VFR conditions are expected over the next 24 hours. Winds will
remain generally around and less than 10 knots overnight. During the
afternoon, an increase in winds and wind gusts is expected, before
finally lessening again during the evening. Mid to high level clouds
are also anticipated to persist through much of this TAF period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PETERSEN
SHORT TERM...KT
LONG TERM...EHR
AVIATION...SIMCOE
Hazardous weather outlook, Mar 6, 9:29 PM MST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
929 PM MST Mon Mar 6 2023

COZ058>089-093>099-080430-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
929 PM MST Mon Mar 6 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Low clouds and fog will develop over parts of the plains late
tonight. Some areas of freezing drizzle will be possible along and
north of highway 50, particularly across El Paso county where
some light ice accumulation will be possible on elevated cold
surfaces.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday morning, light freezing drizzle will be possible over El
Paso County. Another round of low clouds, fog and patchy drizzle
and freezing drizzle will be possible across spotty areas of the
southeast plains Wednesday morning. On Thursday, a storm system
will bring some snow to the mountains, along with a threat for
critical fire weather conditions over the Interstate 25 corridor
and the eastern plains.

Periods of light snow will be possible over the mountains, mainly
the Continental Divide region, for Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region tonight.

10/EHR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:05 AM MSTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache11 hr
Mar 7, 2:51 PM MSTWinter Weather AdvisoryPUBEl Paso16 hr
Mar 7, 2:52 PM MSTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache27 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.